Alert archive / Minnesota / Special Marine Warnings in 2021

Special Marine Warning 13, NWS Duluth, MN

July 23, 2021

NWS Duluth, MN issued this special marine warning at Jul 23, 2021, 8:46 PM CDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2021, 8:46 PM CDT (01:46 UTC)
Expired
Jul 23, 2021, 9:45 PM CDT
In force
59 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
49.0 mph

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this special marine warning went out at Jul 23, 6:58 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 23, 6:58 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
658 PM CDT Fri Jul 23 2021

.DISCUSSION...(This evening through Thursday)
Issued at 359 PM CDT Fri Jul 23 2021

Summary: increasing chances of showers and storms are expected
this afternoon and evening, some of which will be strong to
severe. Then, drier conditions are expected for Saturday and
Sunday, which will lead to dangerous fire weather conditions. The
rest of the week will continue to be very warm, with off-and-on
chances of showers and storms.

This afternoon and evening: chances of showers and storms will
increase from west to east as a mid-level shortwave impulse
translates eastward. This shortwave is ahead of a cold front that
will move eastward today through tonight, which could result in
additional convection. Already, some showers and thunderstorms
have formed over north-central Minnesota, with some gusts up to 60
mph already being reported near Birchdale. The environment
continues to be conducive to large hail and damaging wind gusts,
with strengthening upper-level flow, steepening low-level lapse
rates, and mixed-layer CAPE between 1500-2500 J/kg. The threat for
severe storms will continue through the evening hours, and
perhaps into the overnight hours, although instability looks to
diminish by then. Deep-layer shear will continue to be decent,
generally around 30 to 40 knots. Some heavy rainfall will be
possible with this activity as well, with total accumulations
between 0.50" to 1.00" possible, especially over northwest
Wisconsin where the activity is expected to become more
widespread.

The cold front will pass through the region late tonight into
early Saturday morning, which will help usher in drier air behind
it. Northwest winds look to strengthen, with gusts to around 20
to 25 mph. This, coupled with low relative humidities, will lead
to near-critical fire weather conditions for Saturday afternoon
and early evening. The severity of these fire weather conditions
will be dependent on tonight's convection. If rainfall becomes
widespread, this will help tamper down these conditions. Dry
conditions will continue for Sunday, as well, so these near-
critical fire weather conditions may continue into Sunday.

For Monday through Friday next week: very warm conditions will
continue as a broad upper-level ridge will be in place, centered
over the Intermountain West states. Broad thermal ridging will
result in high temperatures into the 80s and even some lower 90s
as well. There will be some off-and-on chances of showers and
thunderstorms for late Monday through Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 658 PM CDT Fri Jul 23 2021

A mix of mostly VFR, with some deteriorated flight conditions due
to scattered showers and thunderstorms over far northern
Minnesota, are anticipated. This storm activity is expected to
continue through the evening hours, and generally make its way to
the southeast. Flight conditions will deteriorate under these
storms, with visibility reductions down to MVFR, and possibly IFR,
under the strongest storms. These storms have already become
severe at times, with wind gusts of up to 60 knots and possibly
some large hail. There could be additional activity late tonight
as a cold front makes its way eastward. Once the cold front passes
through early Saturday morning, drier conditions are expected for
Saturday, but gusty northwest winds are expected, with gusts to
around 20 to 25 knots.

&&

.MARINE...
Issued at 500 PM CDT Fri Jul 23 2021

Increasing chances of showers and thunderstorms are anticipated
across western Lake Superior this evening and overnight as a cold
front makes its way eastward. Some of these storms could be strong
to severe, with strong and erratic wind gusts as high as 50 to 60
knots, large hail the size of half-dollars, heavy rainfall, and
cloud-to-water lightning. The North Shore has the best chances of
seeing strong to severe storms. Before these storms move in this
evening (around 8 to 10 PM or so), northeast winds will continue,
with wave heights only around 2 feet or less. Winds will turn more
westerly Saturday after the cold front passes through, sustained
between 10 to 15 knots, with gusts up to 20 knots. Wave heights
will continue to be around 2 feet or less.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  66  87  60  87 /  70  10   0   0
INL  60  83  56  85 /  60   0   0   0
BRD  67  89  59  89 /  50  10   0   0
HYR  67  87  55  88 /  70  30   0   0
ASX  67  88  60  90 /  70  20   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 7 PM CDT this evening for WIZ006.

MN...Heat Advisory until 7 PM CDT this evening for MNZ038.

LS...None.
&&

DISCUSSION...JTS
AVIATION...JTS
MARINE...JTS
Hazardous weather outlook, Jul 23, 4:07 PM CDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
407 PM CDT Fri Jul 23 2021

MNZ010>012-018>021-025-026-033>037-242115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
407 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Tonight

Thunderstorms are expected this evening and some may be strong to
severe. The strongest storms will be capable of hail up to
quarter size and gusts up to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very low relative humidity values and breezy northwest winds will
lead to near-critical fire weather conditions Saturday afternoon
across much of the Northland.

There is a chance for thunderstorms Monday through Thursday next
week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this evening.

WIZ001>004-007>009-242115-
Douglas-Bayfield-Ashland-Iron-Washburn-Sawyer-Price-
407 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are expected this evening and overnight and some of
the storms may be strong to severe. The strongest storms will be
capable of gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very low relative humidity values and breezy northwest winds will
lead to near-critical fire weather conditions Saturday afternoon
across much of the Northland.

There is a chance for thunderstorms Monday through Thursday next
week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed the evening.

MNZ038-WIZ006-242115-
Pine-Burnett-
407 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Hot and humid conditions will result in heat index values near
100 degrees in parts of Pine and Burnett counties where a Heat
Advisory is in effect through 7PM.

Thunderstorms are expected this evening and overnight and some of
the storms may be strong to severe. The strongest storms will be
capable of gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Very low relative humidity values and breezy northwest winds will
lead to near-critical fire weather conditions Saturday afternoon
across much of the Northland.

There is a chance for thunderstorms Monday through Thursday next
week.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this evening.

LSZ121-140>148-150-242115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
407 PM CDT Fri Jul 23 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

There is a slight risk for a few strong to severe storms across
western Lake Superior this evening and into tonight. The
strongest storms capable of large hail, strong winds up to 40
knots, heavy rainfall which my reduce visibility and frequent
cloud-to-water lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is chance for thunderstorms most of next week from Monday
to Thursday.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, Jul 23, 7:24 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
724 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     ELY                     47.90N 91.86W
07/23/2021                   ST. LOUIS          MN   FIRE DEPT/RESCUE

            NUMEROUS REPORTS OF TREES DOWN IN ELY WITH
            MULTIPLE ROADS BLOCKED. TIME ESTIMATED BY
            RADAR.

&&

BJH
Special weather statement, Jul 23, 7:33 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
733 PM CDT Fri Jul 23 2021

MNZ025-240045-
North Cass-
733 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CASS COUNTY...

At 733 PM CDT, a strong thunderstorm was near Leech Lake, or 13 miles
northeast of Walker, moving southeast at 25 mph.

Wind gusts up to 35 mph, pea size hail, and occasional cloud to
ground lightning can be expected with this storm.

This storm will be near...
  Federal Dam around 740 PM CDT.
  Boy River around 745 PM CDT.

Other locations impacted by this storm include Brevik.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4718 9448 4728 9439 4721 9404 4704 9426
TIME...MOT...LOC 0033Z 301DEG 23KT 4720 9435

Huyck
Local storm report, Jul 23, 7:46 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
746 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     10 NNW SOUDAN           47.96N 92.31W
07/23/2021                   ST. LOUIS          MN   911 CALL CENTER

            MULTIPLE CANOES FLIPPED OVER FROM
            THUNDERSTORM WIND GUSTS ON TROUT LAKE. CREW
            OF ONE CANOE UNACCOUNTED FOR. ADDITIONAL
            WATER EMERGENCIES ONGOING IN OTHER PORTIONS
            OF THE BOUNDARY WATERS CANOE AREA.

&&

32
Special weather statement, Jul 23, 8:12 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
812 PM CDT Fri Jul 23 2021

MNZ019-037-240130-
Central St. Louis-Carlton/South St. Louis-
812 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. LOUIS COUNTY...

At 812 PM CDT, a strong thunderstorm was near Floodwood, or 24 miles
northwest of Cloquet, moving southeast at 35 mph.

Wind gusts up to 45 mph, dime size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will remain over mainly rural areas of southwestern
Central St. Louis and northwestern Carlton/South St. Louis Counties,
including the following locations... Gowan, Elmer, Island, Prosit,
Alborn and Floodwood Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4718 9303 4701 9246 4677 9279 4698 9306
      4714 9306
TIME...MOT...LOC 0112Z 299DEG 32KT 4698 9286

Unruh/Huyck
Local storm report, Jul 23, 8:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
819 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     ELY                     47.90N 91.86W
07/23/2021                   ST. LOUIS          MN   TRAINED SPOTTER

            PHOTOS AND MEASUREMENTS WERE RECEIVED FROM
            THE DAMAGED TREES IN WHITESIDE PARK. THE TWO
            LARGEST TREES WERE ELMS. ONE WAS UPROOTED
            AND HAD A DIAMETER OF 1 FOOT AT THE BASE OF
            THE TRUNK. THE SECOND TREE WAS 27 INCHES IN
            DIAMETER AND WAS COMPLETELY SNAPPED OFF
            ABOUT 8 FEET UP. THIS PARK IS ALSO THE
            LOCATION OF THE BLUEBERRY/ARTS FEST WHICH
            SUSTAINED SIGNIFICANT DAMAGE TO TEMPORARY
            TENTS AND BOOTHS.

&&

BJH
Special weather statement, Jul 23, 8:31 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Duluth MN
831 PM CDT Fri Jul 23 2021

MNZ037-240145-
Carlton/South St. Louis-
831 PM CDT Fri Jul 23 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. LOUIS COUNTY...

At 830 PM CDT, a strong thunderstorm was near Meadowlands, or 21
miles northwest of Cloquet, moving east at 40 mph.

Wind gusts up to 45 mph, nickel size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

This storm will be near...
  Brookston and Canyon around 845 PM CDT.

Other locations impacted by this storm include Culver, Burnett,
Prosit and Alborn.

Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.

LAT...LON 4703 9282 4704 9246 4703 9242 4680 9256
      4694 9288
TIME...MOT...LOC 0130Z 291DEG 34KT 4699 9274

Unruh/Huyck

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:15 PM CDTSpecial Weather StatementDLHItasca30 min
Jul 23, 7:30 PM CDTSevere Thunderstorm WarningDLHCook, Lake, Saint Louis37 min
Jul 23, 7:33 PM CDTSpecial Marine WarningDLH87 min
Jul 23, 7:33 PM CDTSpecial Weather StatementDLHCass12 min
Jul 23, 8:02 PM CDTSevere Thunderstorm WarningDLHAitkin, Cass, Itasca43 min
Jul 23, 8:12 PM CDTSpecial Weather StatementDLHCarlton18 min
Jul 23, 8:31 PM CDTSpecial Weather StatementDLHCarlton14 min
Jul 23, 8:39 PM CDTSevere Thunderstorm WarningDLHSaint Louis36 min
Jul 23, 8:56 PM CDTSevere Thunderstorm WarningDLHSaint Louis34 min
Jul 23, 9:31 PM CDTSpecial Weather StatementDLHCarlton14 min
Jul 23, 9:43 PM CDTSpecial Weather StatementDLHCarlton32 min
Jul 23, 10:16 PM CDTSpecial Weather StatementDLHCarlton14 min
Jul 23, 10:33 PM CDTSpecial Weather StatementDLHCarlton12 min
Jul 24, 2:34 AM CDTSpecial Weather StatementDLHCrow Wing26 min
Jul 24, 2:36 AM CDTSpecial Weather StatementDLHCass, Itasca24 min
Jul 24, 2:41 AM CDTSpecial Weather StatementDLHChisago34 min
Jul 24, 2:56 AM CDTSpecial Weather StatementDLHCass, Itasca34 min
Jul 24, 3:02 AM CDTSpecial Weather StatementDLHCass, Crow Wing28 min
Jul 24, 3:22 AM CDTSpecial Weather StatementDLH23 min
Jul 24, 3:30 AM CDTSpecial Weather StatementDLHPine30 min
Jul 24, 3:31 AM CDTSpecial Weather StatementDLHAitkin, Crow Wing29 min
Jul 24, 3:32 AM CDTSpecial Weather StatementDLHSaint Louis28 min
Jul 24, 3:41 AM CDTSpecial Weather StatementDLH34 min
Jul 24, 3:56 AM CDTSpecial Weather StatementDLHAitkin, Carlton34 min
Jul 24, 3:58 AM CDTSpecial Weather StatementDLHSaint Louis32 min
Jul 24, 4:11 AM CDTSpecial Weather StatementDLH34 min
Jul 24, 4:26 AM CDTSpecial Weather StatementDLHCarlton, Saint Louis34 min
Jul 24, 4:28 AM CDTSpecial Weather StatementDLH32 min
Jul 24, 4:57 AM CDTSpecial Marine WarningDLH63 min
Jul 24, 5:00 AM CDTSpecial Weather StatementDLHCarlton15 min
Jul 24, 5:07 AM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis38 min
Jul 24, 5:15 AM CDTSpecial Marine WarningDLH60 min
Jul 23, 10:46 PM CDTSpecial Weather StatementDLHDouglas14 min
Jul 23, 10:59 PM CDTSevere Thunderstorm WarningDLHBurnett, Douglas, Washburn31 min
Jul 23, 11:31 PM CDTSpecial Weather StatementDLHWashburn14 min
Jul 23, 11:48 PM CDTSpecial Weather StatementDLHSawyer12 min
Jul 24, 12:02 AM CDTSpecial Weather StatementDLHSawyer13 min
Jul 24, 12:17 AM CDTSpecial Weather StatementDLHSawyer13 min
Jul 24, 1:26 AM CDTSpecial Weather StatementDLHPrice19 min
Jul 24, 2:56 AM CDTSpecial Weather StatementDLHBurnett34 min
Jul 24, 3:07 AM CDTSpecial Weather StatementDLHBurnett8 min
Jul 24, 3:11 AM CDTSpecial Weather StatementDLHBurnett19 min
Jul 24, 4:02 AM CDTSpecial Weather StatementDLHBurnett, Sawyer, Washburn28 min
Jul 24, 5:44 AM CDTSpecial Weather StatementDLHAshland, Bayfield31 min

Nearby

Special Marine Warnings in Minnesota, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.